Niacin, also known as vitamin B3, is available over the counter and is also used as a prescription medication to treat high cholesterol and symptoms of a deficiency of this vitamin. Niacin is generally regarded as safe, although it can cause side effects that might be bothersome for some people. These include flushing, tingling and burning of the skin as well as nausea and diarrhea, according to the National Institutes of Health. You can take steps that may counteract these side effects so that you feel more comfortable. Speak with your doctor before taking any dietary supplement or if you are experiencing side effects.
Take extended release niacin, available by prescription from your doctor. A 2006 study by Cefali, et al. and cited in the Cardiology Forum Report found that patients who took the prescription extended release version of niacin reported significantly less flushing. They add that niacin flush, which is a harmless side effect, makes taking this vitamin less desirable for individuals who might otherwise derive benefit. Extended release niacin releases the vitamin into the bloodstream gradually, over a long period of time, making flushing less likely.
Take an aspirin a short time prior to taking your niacin. According to MayoClinic.com, taking aspirin may help to counteract the flushing side effect of niacin. Dr. Richard A. Kunin writes in the 1976 "Journal of Molecular Psychiatry" that aspirin appears to inhibit prostaglandin synthesis. Prostaglandins are hormones that reduce inflammation in the body, which is also the effect of anti-inflammatories such as aspirin. Speak with your doctor before using aspirin to counteract niacin side effects.
Take your dose of niacin with a meal. According to the Mayo Clinic website, niacin can cause an upset stomach in some individuals. Taking niacin with a meal may help decrease the possibility that you will experience gastric problems. If you are currently taking aspirin with your niacin dose, speak with your doctor for possible alternatives to relieve niacin flushing. Aspirin can cause significant stomach upset, too, which if left untreated may lead to ulcers.
Have your doctor check your blood glucose levels regularly. According to the University of Maryland, niacin can cause blood sugar levels to rise. This can be a serious side effect for individuals who have or are at risk for diabetes. In addition, if you are already taking medications to treat high blood sugar levels, niacin may affect their ability to control your sugar. Speak with your doctor before taking niacin if you have diabetes or are at risk for the disease. Your doctor may suggest that you purchase a home glucose monitor in order to monitor blood sugar levels while taking niacin.
Have your liver enzymes checked regularly by your physician. The Mayo Clinic website explains that niacin can cause damage to the liver, particularly when taken in large doses without monitoring by a healthcare professional. Liver damage becomes evident by elevations in liver enzymes, and your physician can then adjust your niacin dosage or stop administration completely. If you have a history of liver or gallbladder disease, speak with your doctor about your niacin dosage or whether you may need to change to a different medication.
- MayoClinic.com: Niacin to Boost Your HDL, 'Good,' Cholesterol
- Cardiology Forum Report: The Role of Niacin in Reducing Cardiovascular Risk: Increasing HDL-Cholesterol
- Orthomolecular Psychiatry: The Action of Aspirin in Preventing the Niacin Flush and its Relevance to the Antischizophrenic Action of Megadose Niacin
- University of Maryland: Vitamin B3 (Niacin)